Kansas, 2024Hail in Kansas, May 25, 2024
May 25, 2024 · NWS GID · 13 events in 3 counties and zones
Scattered thunderstorms, including intense supercells, produce large to very large hail and locally heavy rainfall over portions of north central Kansas during the evening hours of May 25th. Initial thunderstorm development occurred on an isolated basis near the I-70 corridor, just SW of Rooks County, between 5pm and 6pm CDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.7 million
- Crop damage
- $2.0 million
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms, including intense supercells, produce large to very large hail and locally heavy rainfall over portions of north central Kansas during the evening hours of May 25th. Initial thunderstorm development occurred on an isolated basis near the I-70 corridor, just SW of Rooks County, between 5pm and 6pm CDT. This activity quickly become supercellular and very intense around 6PM as individual cells moved northeast into Rooks and Osborne Counties. Storms reached peak intensity and turned more easterly between 7pm and 9pm, aided by lift associated with a retreating warm front and developing low level jet. Hail reports of ping pong to golf ball size were common with these storms, but a report of baseball size hail was also reported in Downs, KS. Thunderstorms grew upscale into small clusters around 9pm, and largely shifted E/SE of the area by around 10pm. The hail impacted crops, homes, and vehicles, in particular along the Highway 24 corridor. In addition to large hail, locally heavy rainfall up to 3 caused minor flooding in the area of Highway 14 just north of Beloit, KS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 25, 4:40 PM CST, 37 minutes earlier. Its key messages:
- Showers and thunderstorms are expected to move roughly W to E across the area this evening and overnight. Some of these storms may be strong to severe. Risk levels for severe weather range from Marginal N of Hwy 92 (level 1 of 5) to Enhanced (level 3 of 5) south of Hwy 24, per the SPC. Main concerns are large hail and damaging winds, though isolated tornadoes and flash flooding may also be possible.
- Isolated to scattered thunderstorms may redevelop Sunday afternoon. A few of these may also be strong to severe with large hail as the primary threat, but most storms Sunday are not expected to reach severe criteria.
- After a dry Monday, shower and thunderstorm chances return Tuesday evening and continue through the end of the work week.
- High temperatures will be in the 70s to low 80s with lows in the upper 40s and 50s through the forecast period.
Area forecast discussion, May 25, 4:40 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
540 PM CDT Sat May 25 2024
.KEY MESSAGES...
- Showers and thunderstorms are expected to move roughly W to E
across the area this evening and overnight. Some of these
storms may be strong to severe. Risk levels for severe weather
range from Marginal N of Hwy 92 (level 1 of 5) to Enhanced
(level 3 of 5) south of Hwy 24, per the SPC. Main concerns are
large hail and damaging winds, though isolated tornadoes and
flash flooding may also be possible.
- Isolated to scattered thunderstorms may redevelop Sunday
afternoon. A few of these may also be strong to severe with
large hail as the primary threat, but most storms Sunday are
not expected to reach severe criteria.
- After a dry Monday, shower and thunderstorm chances return
Tuesday evening and continue through the end of the work week.
- High temperatures will be in the 70s to low 80s with lows in
the upper 40s and 50s through the forecast period.
&&
.UPDATE...
Issued at 538 PM CDT Sat May 25 2024
Dewpoints have slowly been rising as moisture advects into
Kansas. There is increasing concern over the next few hours that
a few strong to severe thunderstorms will develop, impacting
areas of our north central Kansas counties. With the continued
increase in moisture to the area, the concern for tornado
development is increasing.
&&
.DISCUSSION...
Issued at 239 PM CDT Sat May 25 2024
This evening/tonight:
The main focus of this forecast is the potential for severe
thunderstorms this evening, which are expected to persist into
the overnight hours tonight. Thunderstorms are expected to
develop west and south of the forecast area around 6PM this
evening and then move across the forecast area this evening and
overnight. As this does, increased low-level moisture will move
north into the region, increasing the chance for severe storms.
Models generally agree with the timing of storms moving across
the area, but there has been a slight downtrend with some of the
CAMs on how widespread they are, perhaps tapping into the
persistent mid- to high level cloud cover or perhaps indicating
that moisture will not flow as far north due to the stronger
storms over Kansas and Oklahoma. That being said, if robust
storms do develop, large hail up to golf ball size and damaging
wind gusts of 60-70 MPH will be possible with any clusters or
line of storm. Isolated tornadoes will be possible with discrete
supercells in the Enhanced risk area this evening OR from QLCS
spinups. Current thinking is that severe storms will be possible
from approximately 7PM this evening to 2AM Sunday morning, with
higher likelihood late in the evening/overnight as instability
and better moisture reaches the area.
With this being Memorial Day weekend, there will be a lot of
outdoor activities, so have multiple ways to receive weather
warnings/updates and have a plan of action and a safe place to
go if thunderstorms develop nearby or move into the area. These
storms will move across the area quickly so ensure you have
enough time to get to that safe place quickly if necessary.
Rest of the Holiday Weekend:
There will be at least a slight chance of showers/storms all day
Sunday, first with some lingering moisture Sunday morning then a
potential redevelopment of storms Sunday afternoon. Cannot rule
out an isolated storm with marginally severe hail Sunday
afternoon/evening, but most storms are not expected to be
severe. Sunday is not expected to be a washout, but isolated to
scattered PM storms will need to be watched. Fortunately,
Memorial Day itself is expected to be dry.
Tuesday through Friday:
Dry conditions continue through the daytime Tuesday with mild
temperatures in the 70s and 80s. Elevated showers/storms may
develop Tuesday evening/night, and this looks to be the start of
another active period. A series of near-surface disturbances
will move across throughout the week bringing a chance of
showers and storms Wednesday, with better chances Thursday and
possibly Friday as an upper level trough moves over the area.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 1233 PM CDT Sat May 25 2024
This afternoon: FEW mid-level clouds and BKN high level clouds
with Srly winds sustained 15-20 kts with gusts to 25-30 kts.
Winds turn toward the SE this evening.
This evening/tonight into Sunday AM:
Scattered showers/storms will move W to E across both terminals
late this evening. Some of these could be severe with strong
winds and hail being the main threats. The main timeframe will
be around 01-06Z. Variable winds near and behind the storms
should become mainly Nrly by dawn Sunday AM. Model guidance
indicates the potential for low stratus or patchy fog across the
area from around 10-15Z, with the potential for IFR CIGS and
MVFR visibility, so introduced this into the TAFs. Confidence is
higher in the lowered CIGs than in the lowered visibility.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&
UPDATE...Wekesser
DISCUSSION...Hickford
AVIATION...Hickford
Hazardous weather outlook, May 25, 4:57 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
557 PM CDT Sat May 25 2024
KSZ005-NEZ039>041-046>049-060>064-072>077-082>087-261200-
Phillips-Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-
Buffalo-Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-
Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
557 PM CDT Sat May 25 2024
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Tonight.
The next chance for thunderstorms, including the potential for
severe weather, will arrive this evening after 6PM and continue
into the overnight hours. The entire forecast area is in a
convective outlook ranging from Marginal to Slight and peaking at
Enhanced over portions of north central Kansas. An even higher
risk level, moderate, is forecast just south and southeast of the
area over central and eastern Kansas. The main severe threats
with our thunderstorms tonight will be large hail up to golf ball
size and damaging wind gusts of 60 to 70 MPH. However, isolated
tornadoes and heavy rainfall are a possibility, as well. The most
likely timeframe for severe weather across south central Nebraska
and north central Kansas tonight will be from approximately 7PM
to 2AM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorm chances continue into Sunday, but severe weather is
not expected with this activity. After a mostly dry Monday and
Tuesday, off and on thunderstorm chances return Tuesday night
through the end of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this evening and overnight.
Spotters are encouraged to report any severe weather to the
National Weather Service.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
KSZ006-007-017>019-261200-
Smith-Jewell-Rooks-Osborne-Mitchell-
557 PM CDT Sat May 25 2024
This Hazardous Weather Outlook is for portions of north central
Kansas.
.DAY ONE...Tonight.
The next chance for thunderstorms, including the potential for
severe weather, will arrive this evening after 6PM and continue
into the overnight hours. The entire forecast area is in a
convective outlook ranging from Marginal to Slight and peaking at
Enhanced over portions of north central Kansas. An even higher
risk level, moderate, is forecast just south and southeast of the
area over central and eastern Kansas. The main severe threats
with our thunderstorms tonight will be large hail up to golf ball
size and damaging wind gusts of 60 to 70 MPH. However, isolated
tornadoes and heavy rainfall are a possibility, as well. The most
likely timeframe for severe weather across south central Nebraska
and north central Kansas tonight will be from approximately 7PM
to 2AM.
A Tornado Watch has been issued for portions of north central
Kansas through 1 AM CDT.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorm chances continue into Sunday, but severe weather is
not expected with this activity. After a mostly dry Monday and
Tuesday, off and on thunderstorm chances return Tuesday night
through the end of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this evening and overnight.
Spotters are encouraged to report any severe weather to the
National Weather Service.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Local storm report, May 25, 12:11 PM CST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
111 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM Tstm Wnd Dmg 5 N Axtell 40.55N 99.12W
05/23/2024 Kearney NE Trained Spotter
Delayed report via email of 2 pivots
overturned in this area.
&&
PfannkuchLocal storm report, May 25, 12:17 PM CST, 5 hours before
Preliminary Local Storm Report
National Weather Service Hastings NE
117 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 AM Tstm Wnd Dmg 1 ESE Hampton 40.88N 97.88W
05/24/2024 Hamilton NE Emergency Mngr
Delayed report of irrigation pivot
overturned. Time estimated from radar.
&&
PfannkuchSpecial weather statement, May 25, 4:51 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
551 PM CDT Sat May 25 2024
KSZ017-252315-
Rooks KS-
551 PM CDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ROOKS COUNTY THROUGH
615 PM CDT...
At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zurich, or 15 miles north of Ellis, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Zurich around 555 PM CDT.
Plainville around 605 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas.
&&
LAT...LON 3914 9959 3942 9945 3922 9905 3913 9925
3913 9958
TIME...MOT...LOC 2251Z 221DEG 27KT 3915 9946
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WekesserHail, Rooks
- When
- May 25, 5:17 PM CST to 5:30 PM CST
- Where
- Rooks County, Plainville to 7.26 mi NNE of Plainville
- Measured
- 1.5 in hail
- Property damage
- $100,000
- Crop damage
- $2.0 million
- Reported by
- Law Enforcement
- Coordinates
- 39.230, -99.300
Quarter to ping pong ball size hail was reported.
Hail, Rooks
- When
- May 25, 6:00 PM CST
- Where
- Rooks County, 4.71 mi NW of Webster
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.470, -99.460
Hail, Osborne
- When
- May 25, 6:20 PM CST
- Where
- Osborne County, 0.69 mi N of Osborne
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.440, -98.700
Hail, Osborne
- When
- May 25, 6:50 PM CST
- Where
- Osborne County, Alton
- Measured
- 1.5 in hail
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 39.470, -98.950
Hail, Mitchell
- When
- May 25, 6:55 PM CST to 7:00 PM CST
- Where
- Mitchell County, 0.69 mi S of Cawker City
- Measured
- 1.5 in hail
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 39.510, -98.430
Hail up to ping pong ball size was reported.
Hail, Mitchell
- When
- May 25, 6:57 PM CST
- Where
- Mitchell County, 0.53 mi W of Glen Elder
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.500, -98.310
Hail, Mitchell
- When
- May 25, 7:05 PM CST
- Where
- Mitchell County, 0.69 mi N of Beloit
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.480, -98.120
Hail, Mitchell
- When
- May 25, 7:14 PM CST
- Where
- Mitchell County, 4.27 mi ENE of Glen Elder
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.530, -98.230
Hail, Osborne
- When
- May 25, 7:15 PM CST
- Where
- Osborne County, 0.69 mi N of Osborne
- Measured
- 1.75 in hail
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 39.440, -98.700
Hail, Osborne
- When
- May 25, 7:16 PM CST
- Where
- Osborne County, 3.62 mi SSW of Portis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.520, -98.720
Hail, Osborne
- When
- May 25, 7:30 PM CST to 7:35 PM CST
- Where
- Osborne County, 0.53 mi E of Downs
- Measured
- 2.75 in hail
- Property damage
- $1.0 million
- Reported by
- Social Media
- Coordinates
- 39.500, -98.540
Hail ranging in size from ping pong balls to baseballs was reported across Downs.
Hail, Mitchell
- When
- May 25, 7:40 PM CST
- Where
- Mitchell County, 0.87 mi SW of Cawker City
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.510, -98.440
Hail, Mitchell
- When
- May 25, 7:55 PM CST
- Where
- Mitchell County, 0.87 mi NW of Glen Elder
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 39.510, -98.310
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, May 25 to 26, 20247 deaths · 80 injured · $22 million · EF3 · 37 events
- Tornadoes and Hail in Oklahoma, May 25 to 26, 20242 deaths · 23 injured · $50 million · EF3 · 20 events
- Hail and Damaging Wind in Colorado, May 25, 20241 death · 3 injured · $85,000 · 1 in hail · 4 events
- Rip Current in Texas, May 25, 20241 death · 1 event
- Cold in California, May 25, 20241 death · 1 event
- Dust Storm and Hail in Kansas, May 25, 2024$7.0 million · 1.25 in hail · 4 events
- Tornadoes and Flash Flood in Oklahoma, May 25, 2024$40,000 · EF1 · 71 events
- Tornado and Hail in Kansas, May 25 to 26, 2024EF2 · 27 events
- Flash Flooding and Hail in Georgia, May 25 to 28, 2024$280,000 · 1.75 in hail · 37 events
- Tornado and Hail in Pennsylvania, May 25, 2024$240,000 · EF0 · 40 events
- Damaging Winds in Colorado, May 25, 2024$1.0 million · 59 kt wind · 2 events
- Hail and Damaging Winds in Mississippi, May 25, 2024$91,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175655, 1175659, 1175670, 1175671, 1175673, 1175691, 1175692, 1175693, 1175684, 1175674, 1175679, 1175682, 1175694.